Alert archive / Wisconsin / River Flood Warnings in 2018

River Flood Warning 113, NWS La Crosse, WI

November 4, 2018Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Nov 4, 2018, 8:41 PM CST for Buffalo County, Trempealeau County, Wisconsin. It took effect at Nov 5, 2018, 5:00 PM CST. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Nov 4, 2018, 8:41 PM CST (02:41 UTC)
In effect from
Nov 5, 2018, 5:00 PM CST
Expired
Nov 9, 2018, 9:00 AM CST
In force
4 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Trempealeau River at Dodge (DDGW3). The gauge peaked at 7.80 ft at Nov 6, 2018, 8:00 AM CST.

actionminormoderatemajor68101211/0511/0611/0711/0811/0911/10
Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

727 
WGUS43 KARX 050241
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
841 PM CST Sun Nov 4 2018

.Weekend rainfall totals have resulted in higher water levels along the Trempealeau River. A Flood Warning is now in effect for the Treampealeau River at Dodge.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-051441-
/O.NEW.KARX.FL.W.0113.181105T2300Z-181109T1500Z/
/DDGW3.1.ER.181105T2300Z.181107T0600Z.181108T2100Z.NO/
841 PM CST Sun Nov 4 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Trempealeau River at Dodge.
* from Monday afternoon to Friday morning.
* At  7:45 PM Sunday the stage was 6.5 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday evening and continue to rise to
  near 10.4 feet by Wednesday morning. The river is expected to fall below 
  flood stage by Thursday evening.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$
5 follow-up statements
576 
WGUS83 KARX 050951
FLSARX


Flood Statement
National Weather Service La Crosse WI
351 AM CST Mon Nov 5 2018

.Heavy rainfall over the past 48 hours will result in rises along
the Trempealeau River, with minor flooding expected at Dodge.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse

&&

WIC011-121-060050-
/O.EXT.KARX.FL.W.0113.181105T2320Z-181109T1500Z/
/DDGW3.1.ER.181105T2320Z.181107T0600Z.181108T2100Z.NO/
351 AM CST Mon Nov 5 2018

The Flood Warning continues for
  The Trempealeau River at Dodge.
* from this afternoon to Friday morning...Or until the warning is 
  cancelled.
* At  2:45 AM Monday the stage was 7.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by today and continue to rise to 
  near 10.4 feet by Wednesday morning. The river will fall below 
  flood stage by Thursday.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$
015 
WGUS83 KARX 051540
FLSARX


Flood Statement
National Weather Service La Crosse WI
940 AM CST Mon Nov 5 2018

.The flood warning continues for the Trempealeau River at Dodge.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-060639-
/O.EXT.KARX.FL.W.0113.181106T1800Z-181108T2200Z/
/DDGW3.1.ER.181106T1800Z.181107T0600Z.181108T0400Z.NO/
940 AM CST Mon Nov 5 2018

The Flood Warning continues for
  The Trempealeau River at Dodge.
* from Tuesday afternoon to Thursday afternoon...Or until the warning
  is cancelled.
* At  8:45 AM Monday the stage was 7.4 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday and continue to rise 
  to near 9.4 feet by Wednesday morning. The river will fall below 
  flood stage by Wednesday evening.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$
264 
WGUS83 KARX 060241
FLSARX


Flood Statement
National Weather Service La Crosse WI
841 PM CST Mon Nov 5 2018

.A flood warning continues for the Treampealeau
River at Dodge.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-061741-
/O.EXT.KARX.FL.W.0113.181107T1200Z-181108T1800Z/
/DDGW3.1.ER.181107T1200Z.181107T1200Z.181108T0000Z.NO/
841 PM CST Mon Nov 5 2018

The Flood Warning continues for
  The Trempealeau River at Dodge.
* from Wednesday morning to Thursday afternoon...Or until the warning
  is cancelled.
* At  7:45 PM Monday the stage was 7.7 feet.
* Flood stage is 9.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Wednesday morning.
* Impact...At 9.0 feet...Agricultural and marsh land is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$
249 
WGUS83 KARX 061058
FLSARX


Flood Statement
National Weather Service La Crosse WI
458 AM CST Tue Nov 6 2018

.River levels will continue to rise today into tonight. Avoid areas 
of high water. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-070157-
/O.CON.KARX.FL.W.0113.181107T1200Z-181108T1800Z/
/DDGW3.1.ER.181107T1200Z.181107T1200Z.181108T0000Z.NO/
458 AM CST Tue Nov 6 2018

The Flood Warning continues for
  The Trempealeau River at Dodge.
* from Wednesday morning to Thursday afternoon...Or until the warning
  is cancelled.
* At  3:45 AM Tuesday the stage was 7.8 feet.
* Flood stage is 9.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Wednesday morning.
* Impact...At 9.0 feet...Agricultural and marsh land is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$
531 
WGUS83 KARX 061510
FLSARX


Flood Statement
National Weather Service La Crosse WI
910 AM CST Tue Nov 6 2018

.The flood warning is cancelled for the Trempealeau River at Dodge.
Water levels will continue to rise, but are no longer expected to
reach flood stage.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-061540-
/O.CAN.KARX.FL.W.0113.000000T0000Z-181108T1800Z/
/DDGW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
910 AM CST Tue Nov 6 2018

The Flood Warning is cancelled for
  The Trempealeau River at Dodge.
* At  8:45 AM Tuesday the stage was 7.9 feet.
* Flood stage is 9.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  8.6 feet Wednesday morning.


$$

LL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Nov 4, 5:41 PM CST, 3 hours earlier.

Area forecast discussion, Nov 4, 5:41 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
541 PM CST Sun Nov 4 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 300 PM CST Sun Nov 4 2018

Upper level shortwave trough lifting northeast across the region
early this afternoon, per latest watervapor satellite imagery, with
areas of rain (locally) marching northward. Meso models and radar
trends favor shifting most of the pcpn north of I-94 by 00z, with
the bulk of the accumulations also done by then.

The next shortwave trough of note was dropping into the PAC NW and
is progged to swing into the southern plains by 12z Mon, then lift
northeast across the Great Lakes Monday night. Northwest running sfc
trough will run from the system's associated low - which should run
southeast of the forecast area. With warmer air in place, expect
areas of rain to result, moving over locations west of the
Mississippi Monday morning, spreading east the rest of the day. The
sfc trough hangs up west to east across northern portions of the
region for Mon night/Tue as the upper level shortwave exits and the
flow briefly flattens out, continuing a pcpn threat in those
locations. Colder air starts to filter back south and so will some
snow chances. Any accumulation looks minimal at this time.

.LONG TERM...(Wednesday through Sunday)
Issued at 300 PM CST Sun Nov 4 2018

It's going to be a cold week for the area, with a few shots for
snow (or rain/snow) into the weekend.

Some colder air starts to work in post today's rain/snow maker, but
the main cold shot looks to come around mid-week as cold, Canadian
air funnels southeast behind an upper level trough Tue night/Wed.
850 mb temps around -15 c progged in the GFS and EC by 00z Sat with
NAEFS 850 mb temp anomalies close to -2 for Thu-Sat. Highs won't get
out of the 30s for the latter half of the week, while many will
struggle to even warm to freezing. Brrr.

For pcpn chances, that shortwave trough the EC and GFS shuffle
across the Upper Mississippi River Valley will work across a west-
east running trough hanging well west of the Mon/Tue departing low
pressure system. The deeper saturation is progged to hold across
northern portion of the region, along with the better low level
thermodynamics. For now, that would keep the higher pcpn chances
across the north - and likely mostly snow. Amounts look minimal at
this time.

A few weak perturbations a loft could spin across the region through
the week, although the models aren't in agreement with
placement/timing on any of these ripples. Thu night-Fri morning
poses some interest, moreso in the EC. Its previous 00z run deepened
a sfc low as it moved northeast from the southern plains across the
eastern great lakes. Bulk of the associated pcpn would stay
south/east, but inverted trough north of the low could result in a
period of light snow. The GFS isn't as bullish. That said, the EC's
latest 12z run is farther south now, a bit more like the GFS. Will
let consensus solution paint the pcpn chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 541 PM CST Sun Nov 4 2018

An area of low pressure was over western Wisconsin early this
evening with some showers still occurring in the deformation zone
on the northwest side of the low. These showers should be past
KRST soon but close enough to KLSE to carry a VCSH for a couple of
hours this evening. Once the rain ends, not much overall
improvement is expected through the night with ceilings remaining
IFR before improving to MVFR Monday morning. The next system will
then quickly advance toward the region with a short wave trough
crossing the northern Rockies and moving over the Upper Midwest
Monday afternoon. This will propel another area of low pressure
into norhtern Iowa with the forcing from the short wave trough
expected to cause another round of light rain to develop. This
rain will spread over both airports early Monday afternoon with
conditions initially expected to remain MVFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...04
Hazardous weather outlook, Nov 4, 3:52 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
352 PM CST Sun Nov 4 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
352 PM CST Sun Nov 4 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.